Alert archive / California / Flash Flood Warnings in 2016

Flash Flood Warning 51, NWS Las Vegas, NV

August 1, 2016San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 1, 2016, 3:44 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 3:44 PM PDT (22:44 UTC)
Expired
Aug 1, 2016, 6:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 76 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WGUS55 KVEF 012244
FFWVEF
CAC071-020145-
/O.NEW.KVEF.FF.W.0051.160801T2244Z-160802T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
344 PM PDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 645 PM PDT

* AT 343 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS NORTHEAST SAN BERNARDINO COUNTY. RADAR ESTIMATES
  UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS
  LIKELY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
  SAN BERNARDINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

&&

LAT...LON 3483 11550 3507 11534 3529 11535 3530 11521
      3526 11513 3535 11507 3518 11485 3487 11482
      3477 11548

$$

BP
2 follow-up statements
143 
WGUS75 KVEF 012336
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
436 PM PDT MON AUG 1 2016

CAC071-020145-
/O.CON.KVEF.FF.W.0051.000000T0000Z-160802T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
436 PM PDT MON AUG 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
EAST CENTRAL SAN BERNARDINO COUNTY...

AT 435 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA HAVE WEAKENED. FLASH FLOODING IS
OCCURRING DUE TO EARLIER HEAVY RAIN.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
SAN BERNARDINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

&&

LAT...LON 3483 11550 3507 11534 3529 11535 3530 11521
      3526 11513 3535 11507 3518 11485 3487 11482
      3477 11548

$$

BP
312 
WGUS75 KVEF 020135
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
635 PM PDT MON AUG 1 2016

CAC071-020145-
/O.EXP.KVEF.FF.W.0051.000000T0000Z-160802T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
635 PM PDT MON AUG 1 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 645 PM PDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3483 11550 3507 11534 3529 11535 3530 11521
      3526 11513 3535 11507 3518 11485 3487 11482
      3477 11548

$$

BP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:45 PM PDT, 59 minutes earlier.

Area forecast discussion, Aug 1, 2:45 PM PDT, 59 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
245 PM PDT Mon AUG 1 2016

.SYNOPSIS...Scattered thunderstorms will remain in the forecast the
next couple of days and will carry the potential for very heavy
rainfall, particularly across Northwest Arizona.  Increasing monsoon
moisture is expected Wednesday and Thursday which will result in
widespread clouds and increasing thunderstorm activity. Drier
conditions may try and push back for the weekend. Temperatures will
vary depending on daily cloud cover but should hover near to
slightly below normal through the week.
&&
Discussion...Tonight through Monday

Mid level high pressure will be centered generally over central
Nevada through Tuesday. Moisture trapped under the high will
continue to bring isolated to scattered thunderstorms to mainly the
eastern two thirds of the forecast area where the air mass is pretty
unstable and precipitable water values of one to one and a half inch
are in place. The hi-res models continue to show outflow pushing
southeast into Lincoln, Clark and Mohave County late this afternoon
through this evening which may help organize thunderstorm activity
and enhance the threat of flash flooding. A Flash Flood Watch
remains in effect through tonight for all of Lincoln and Mohave
Counties and northeast Clark County.

The area of high pressure will shift east somewhat Tuesday night and
Tuesday which will allow a wave to move up from the south, bringing
increasing amounts of moisture to the forecast area. Models have
been kind of bouncing around with the track of this wave but it has
mostly been looking like Mohave County will see the best moisture
push but areas to the west should see some increase in moisture.
This leads to higher thunderstorm chances in the forecast area wide
for Wednesday through Thursday.

An upper trough moving slowly across the Pacific Northwest will
bring gradual drying from west to east across the forecast area. For
Friday, Inyo, Nye and most of San Bernardino Counties should be dry
with a only a slight chance of thunderstorms limited to Mohave
County by Sunday. Temperatures look to remain a little below normal
through the 7 day period but will of course be highly dependent on
cloud cover which will likely be abundant Wednesday and Thursday.
&&

.AVIATION...For McCarran...Isolated to scattered thunderstorms will
remain possible for all corridors through this evening and possibly
overnight and again Tuesday afternoon. At the time of this writing,
the best chance of a storm at the terminal looked to be with a group
of storms possibly moving in from the northeast at about 04z-05z.
Winds will be mainly out of the northeast to east through this
evening and could gust to around 30 knots due to storm related
outflow mainly this evening. Storm activity is not expected in the
overnight hours through Tuesday morning but could pick up again
Tuesday afternoon.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Isolated to scattered thunderstorms expected through
this evening, mainly across Southern Nevada and Northwest arizona,
with generally drier conditions across eastern California. Winds
will be light and favor diurnal trends, although may be strong and
gusty near thunderstorm activity. A couple of complexes of
thunderstorms will develop across Northwest Arizona or Southwest
Utah and push southwest overnight, and may impact Vegas airfields
and Colorado River cities this evening into the late night hours.
Isolated to scattered thunderstorms are expected again Tuesday
afternoon over much of the area.&&

.FIRE WEATHER...Thunderstorms across the area are mainly expected to
produce wetting rains across southeast Nevada and northwest Arizona
and eastern San Bernardino County through Tuesday. Minimal
thunderstorm chances exist in western portions of the forecast area
and these storms will tend to be drier. Moisture is expected to
increase with most areas seeing a chance of thunderstorms Wednesday
through Thursday. Most of these storms should be wet. Dry air will
move in from the west Friday through Sunday. &&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
Spotter activation is recommended in Mohave County due to Flash
Flood Potential. &&

Harrison

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 1, 12:14 PM PDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1214 PM PDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      DIXON LANE-MEADOW       37.39N 118.41W
07/31/2016                   INYO               CA   PUBLIC

            RESIDENTS OF HOBBS CIRCLE REPORTED 2 FEET OF
            STANDING WATER. WATER IN THE STORM DRAIN
            BLEW A MANHOLE COVER AND WATER WAS POURING
            OUT LIKE A GEYSER.

&&

JH

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:37 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Aug 1, 1:54 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr
Aug 1, 2:29 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 1, 2:47 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 1, 4:51 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.